Flash Flood, Natrona
- When
- August 3, 4:00 PM MST to 7:00 PM MST
- Where
- Natrona County, Casper
- Property damage
- $85,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.833, -106.317
In the early evening hours, a strong thunderstorm and its associated heavy rainfall neared the Casper area dropping a significant amount of rainfall. 5 inches in less than a hour which led to an area of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
In the early evening hours, a strong thunderstorm and its associated heavy rainfall neared the Casper area dropping a significant amount of rainfall. Within the city of Casper, rainfall totals ranged from 1 to 1.5 inches in less than a hour which led to an area of flash flooding. The rushing water moved cars several feet, approached the doorsteps and flooded the basements of several homes in the Allendale area, and caused an underground drainage pipe to give way causing a 20-foot wide sinkhole.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 3, 1:04 PM MST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 204 PM MDT WED AUG 3 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... MAIN CONCERN CONTINUES TO BE THUNDERSTORM POTENTIAL INTO TONIGHT ALONG WITH LOCALLY HEAVY RAINFALL RATE POTENTIAL. ABUNDANT MOISTURE IN PLACE ACROSS THE REGION THIS AFTERNOON WITH PERSISTANT MONSOON MOISTURE FEED THIS WEEK. DEW POINTS REMAINING WELL INTO THE 40S AND LOWER 50S. THUNDERSTORMS CONTINUING TO FIRE IN THIS AFTERNOON INSTABILITY. SURFACE COLD FRONT SETTING UP ACROSS CENTRAL WYOMING WILL BE ADDED FOCUS FOR THE STRONGEST STORMS...FROM THE WIND RIVER BASIN EAST INTO THE CASPER AREA. HAVE INCLUDED THE THREAT FOR ISOLATED HEAVY RAINFALL IN FORECAST. BEHIND SYSTEM...HIGH PRESSURE BUILDS IN AND SHIFTS SOUTHEAST OF AREA THURSDAY. STILL SOME CAPES FORECAST FOR CENTRAL AND SOUTHERN AREAS FOR THURSDAY AFTERNOON... ESPECIALLY INTO THE UPPER WIND RIVER BASIN AND SURROUNDING HIGHER TERRAIN. THIS SEEMS REASONABLE FOR BEST PRECIP CHANCES GIVEN MOIST EAST/SOUTHEAST UPSLOPE FEEDING THIS REGION. THEREFORE...HAVE CONTINUED WITH HIGHEST PRECIP CHANCES FOR THIS REGION. A WESTERLY FLOW DEVELOPS BY FRIDAY FOR DRIER CONDITIONS. THE RESULTANT DRIER AIRMASS WILL BE START OF WARMER TEMPERATURES AS WELL. .LONG TERM...SATURDAY THROUGH WEDNESDAY... DRY PACIFIC AIR WILL BE OVER THE AREA SATURDAY. A PACIFIC TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST SUNDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE NORTHWEST MOUNTAINS. MONDAY AS THE TROUGH NEARS WESTERN WYOMING...SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS...WITH ISOLATED SHOWERS AND THUNDERSTORMS IN THE BASIN ARE EXPECTED ACROSS WESTERN AND CENTRAL WYOMING. AS THE TROUGH PASSES TO THE EAST AND THE HIGH PRESSURE RIDGE ANCHORED OVER THE SOUTHWEST US REBOUNDS...MONSOON MOISTURE IS EXPECTED TO RETURN RAPIDLY ON TUESDAY AND WEDNESDAY BRINGING MORE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE ADDITION OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY WAS THE MAJOR CHANGE TO THE EXTENDED FORECAST. LITTLE CHANGE WAS MADE TO TEMPERATURES AS THEY HAVE BEEN RATHER CONSISTENT THE PAST SEVERAL NIGHTS. EXTENDED MODELS IN GOOD AGREEMENT AT THIS TIME WITH MAIN WEATHER FEATURES. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FRIEDERS LONG TERM...CMB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 229 PM MDT WED AUG 3 2005 WYZ001>020-022>030-041200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 229 PM MDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO TONIGHT AS A MOIST AIRMASS INTERACTS WITH A COLD FRONT MOVING SOUTH ACROSS THE REGION. VERY HEAVY RAINFALL RATES WILL BE POSSIBLE WITH ANY STORMS THAT FORM. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE IN CENTRAL WYOMING...FROM THE WIND RIVER BASIN EAST TOWARD CASPER PRODUCING DAMAGING WINDS AND HAIL. THE HEAVY RAINS WILL ALSO POSE A FLASH FLOOD THREAT...ESPECIALLY IN AND NEAR STEEP TERRAIN AND ALONG SMALL STREAMS. IF YOU ARE PLANNING OUTDOOR ACTIVITIES THROUGH TONIGHT...YOU SHOULD BE PREPARED FOR THE POSSIBILITY FOR THIS THREATENING WEATHER. STREET FLOODING MAY ALSO OCCUR IF ANY STORMS MOVE OVER URBAN AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT PRECIPITATION GREATER THAN ONE INCH... FLOODING...HAIL AND DAMAGING WINDS. CONTACT THE NATIONAL WEATHER SERVICE AT 1-800-211-1448. THANK YOU. TEAM RIW
The Riverton/Lander radar (KRIW), 178 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470943.